Hyperkalemia: An air medical case study
Hyperkalemia can be a life-threatening emergency due to its influence on excitable tissues such as cardiac cells
A flight crew was dispatched to a community hospital for a "cardiac patient" who had been "passing out" at home and experienced several episodes of bradycardia and 30-second periods of asystole during EMS transport to the hospital.
The flight crew arrived to find an alert and oriented 68-year-old male, who had no airway or respiratory compromise and whose lung sounds were clear. His capillary refill was less than two seconds. Heart tones S1, S2 were present without gallop or murmur. His 12-lead ECG demonstrated a heart rate of 60, third degree AV block with a QRS duration of 136 ms, and a QTc of 492. All other findings on physical exam were unremarkable except for a bruise on the right side forehead from a fall.
His blood count and clotting times were normal. Electrolytes were still pending. He required no interventions from the sending facility.
During transport, the crew received an update on lab results via a relay from their communication center informing them that the potassium (K+) was 7.7 mEq/L.
Hyperkalemia is generally defined as a serum potassium > 5.5 mEq/L. Pseudohyperkalemia should be ruled out, as it commonly occurs due to hemolysis during venipuncture. Common assessment parameters that would make you suspect K+ variations include renal problems, medications (K+ sparing diuretic, an ACE inhibitor or digitalis), or an oral K+ supplement.
The bottom line is, what does their EKG look like? True hyperkalemia can be a life-threatening emergency due to its influence on excitable tissues such as cardiac cells.
About 98% of total body potassium stores are found in the intracellular compartment. It only takes a small shift from intracellular to extracellular space to cause an electro-gradient imbalance. This imbalance can manifest as tall peaked T-waves, intraventricular conduction delays, P-waves missing or decreased in amplitude, ST-segment changes or bradycardias progressing to sine wave, or asystole.
The definitive treatment in most cases is removal of excess K+ from the body.
Exchange resins such as kayexalate and hemodialysis are two options. Until these can be achieved, immediate management is aimed at two approaches:
1) Cell membrane stabilization
2) Serum K+ shift to the intracellular space
Both these modalities are temporary and last from 30 minutes to 4 hours. This should help stabilize the cardiac activity until definitive treatment can be provided.
Cell Membrane Stabilization
First cell membrane stabilization can be accomplished by giving IV calcium chloride 10 ml of a 10% solution given over 1 to 2 minutes, or calcium gluconate, 10 ml of a 10% solution.
The duration of action may be as short as 30 minutes, and repeat dosing will then be required.
Cell membrane stabilization occurs without causing a K+ shift by restoring the normal gradient with the resting membrane potential which is distorted by hyperkalemia.1, 2, 3 10% calcium chloride has three times the amount of elemental calcium than calcium gluconate, however it can cause venous irritation or, if infiltration occurs, tissue necrosis. Also, calcium should be avoided for patients on digoxin as it may cause toxic cardiac affects of digoxin.4
Potassium shift to the intracellular space
Sodium bicarbonate (NaHCO3) IV push causes K+ to shift intracellular as hydrogen ions shift extracellular. This is effective in the acidotic patient, and should be avoided in the dialysis dependent, or those with congestive heart failure, as the heavy sodium load may lead to acute fluid overload.
The usual dose is 45 mEq (1 ampule of a 7.5% NaHCO3) infused over 5 minutes, onset 5 to 10 minutes, duration approximately 1 to 2 hours.4 If calcium was given prior to NaHCO3 therapy, then be sure to adequately flush the IV line as a precipitate will form from a combination of the two medications.
Insulin reliably induces K+ to shift into the cell via the Na, K-ATPase pump. The dose is regular insulin 0.1 unit per kg IV push up to a maximum of 10 units. Onset of action is 10 to 20 minutes, with a duration of several hours. Patients with a blood glucose of < 250 mg/dL should also receive 50 ml of 50% dextrose. The serum glucose level is important not only to avoid hypoglycemia, but because with an elevated blood glucose extracellular hypertonicity leads to a shift of free water and K+ out of the cell.4
Nebulized albuterol at a dose of 10 to 20 mg should be added during the insulin glucose therapy. These agents work together to effectively lower serum K+. Onset begins to be seen at 30 minutes and typically lasts for 2 hours.5, 6
Once the redistribution of potassium to the intracellular space has started, arrangements for therapy to provide elimination from the body should be made.
The patient in the scenario above was being transported by air when the diagnosis of hyperkalemia was announced. He received IV calcium chloride slowly after the crew confirmed the absence of digoxin in his home medication list. This was given while Proventil via nebulizer was started 5 mg X 2 doses for a total of 10 mg. No insulin was available until arrival at the receiving hospital. The flight crew reported a bedside glucose of 188 mg/dL and 25 grams of D50 was added to the cocktail.
Hyperkalemia can be a life threatening condition. The main objective for a transport crew is reversing the affects it has on cardiac tissue. Treatment should not be based solely on lab values, and it should include ECG evaluation. Hemodialysis patients who are regularly exposed to this condition tolerate it much better without ECG changes. Individual protocols vary, so become familiar with the indications and drug dosages from your agency.
1. Fisch C: Relation of electrolyte disturbances to cardiac arrhythmias. Circulation 1973;47:408-419
2. Surawicz B: Electrolytes and the electrocardiogram. Postgrad Med 1974; 55:123-120
3. Weisberg L: Management of severe hyperkalemia. Crit Care Med 2008; Dec;36(12):3246-51
4. Wolfson A.B., Hendey G.W., et al; Harwood-Nuss' Clinical Practice of Emergency Medicine: Fifth edition. Philadelphia, Lippincott Williams & Wilkins, 2010. pp 1043-1046.
5. Wong, Shuk-Ling, Maltz H C, Albuterol for the Treatment of Hyperkalemia, The Annals of Pharmacotherapy, 33: 103-147, 1999.
6. Marx J.A., Hockberger R.S., Walls R.M., et al; Rosen's Emergency Medicine: seventh edition. Philadelphia, Lippincott Williams & Wilkins, 2010. pp 1620-1622.
- Medical / Clinical